Li Liu, MD
Last Modified: November 1, 2001
Dear OncoLink "Ask the Experts,"
Please, I am trying to find any information I can related to post radiation lower motor neuron disease. I had radiation for a clear cell carcinoma metastasis found in my lower spine. I have lost a lot of function in my legs/hips over the last 8 years.
Li Liu, MD, OncoLink Editorial Assistant, responds:
Thank you for your interest and question.
It is possible that you have radiation induced lumbosacral plexopathy. This a relatively rare complication following external beam irradiation to the lumbosacral area. Most of the reports came from gynecologic series (Georgiou A, et al. Int J Radiat Oncol Biol Phys 1993 Jun 15;26(3):479-82). Clinical symptoms may include motor and/or sensory loss of lower extremities, pain in the lower extremity, urine and/or fecal incontinence, and decreased or absent deep tendon reflexes. The pathophysiology remains unclear. Vascular alterations appear to play an important role. Direct damage to axons (nerve roots) or Schwann cells (which wrap around the axon) and nervous compression in areas of radiation fibrosis could also be involved. Other treatments used in conjunction with radiation, such as chemotherapy and hyperthermia (heat therapy), may potentially enhance radiation damage. Recurrent cancer and radiation induced second malignancy need to be ruled out before making the diagnosis of radiation induced plexopathy. Unfortunately, there is as yet no specific and effective treatment. While steroids and hyperbaric oxygen therapy has been used, no universally effective therapy is known.
Please speak to your doctor about the above information.